Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

October 23, 2021Tyler County, Texas

NWS Lake Charles, LA issued this special weather statement at Oct 23, 2021, 3:33 PM CDT for Tyler County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2021, 3:33 PM CDT (20:33 UTC)
Expired
Oct 23, 2021, 4:00 PM CDT
In force
27 min
Issued by
NWS Lake Charles, LA
Hail
0.25 in
Wind
30

County Tyler County, TX

The radar

The Ft Polk radar (KPOE), 145 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1177 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

566 
WWUS84 KLCH 232033
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
333 PM CDT Sat Oct 23 2021
 
TXZ180-259-232100-
Northern Jasper TX-Tyler TX-
333 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of northwestern Tyler
County through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Colmesneil and Rockland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
      3105 9449 3103 9448 3103 9447 3104 9444
      3107 9428 3083 9442 3085 9456 3105 9458
TIME...MOT...LOC 2033Z 196DEG 8KT 3090 9448 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Warthen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Oct 23, 1:17 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Oct 23, 1:17 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
117 PM CDT Sat Oct 23 2021

.AVIATION...
Moisture plume this afternoon continues to develop over the
northwest gulf region... spreading inland into southeast Texas.
Thru time... showers will move into southwestern Louisiana
spreading eastward through the rest of the afternoon hours. Look
for a few isolated thunderstorms during this time. Fog to
redevelop overnight limiting vsby at times with low ceilings.
&&

.PREV DISCUSSION... /issued 947 AM CDT Sat Oct 23 2021/

UPDATE...
Currently fog is burning off across southern Louisiana while most
of the fog is gone in southeast Texas. All locations are expected
to lose the fog before 11 am with skies remaining cloudy. Look
for widely scattered showers and maybe a thunderstorm this
afternoon as temperatures are expected to top out in the upper 80s
on southeast winds. Winds to remain around 10 mph or less today.
Zones are fine.

PREV DISCUSSION... /issued 405 AM CDT Sat Oct 23 2021/

DISCUSSION...

SHORT TERM [Today through Monday night]...

Wx map shows weak NW to SE oriented frontal boundary across C LA
between POE and AEX to near OPL. Slightly drier air resides north
of the  with a light northeast wind and slightly lower dewpoints
behind the front. Ahead of the boundary lies calm winds and areas
of dense fog once again across most of SE TX and SW LA, and likely
to form within the next hour across coastal SC LA. Thus, have
issued a Dense fog advisory for these areas through 9 AM.

Later this morning and afternoon, whatever's left of the frontal
boundary likely to continue lifting northeastward with east to
southeast flow resuming across the area. S weak shortwave within
the zonal flow aloft will move across the region and give isolated
to scattered afternoon showers and a few thunderstorms. With the
available moisture and highs in the mid to upper 80s adding
instability, 30-40% seams reasonable. Again, had to lower the
national blended guidance which is running around 10% too high.

Sunday, not much change expected with another weak shortwave to
give isolated to scattered showers across the coastal waters
during the morning, and developing inland during the afternoon
hours. Changes again 30-40%, and below the overdone national
blended guidance. Highs in the mid to upper 80s.

Monday is expected to be influenced by high pressure ridging
aloft ahead of the next strong surface and upper level system.
This will lead to very low chances of precipitation, mostly sunny
skies, and highs in the upper 80s to near 90, yes 90. Checked the
records for this date, will be close to tying or even breaking at
AEX/ARA. Here are the records:

AEX: 88 in 2010
BPT: 92 in 1927
LCH: 92 in 1927
LFT: 93 in 1919
ARA: 87 in 2012

DML

LONG TERM [Tuesday through Sunday 12z]...

Marginal rain chances return on Tuesday as a fairly broad area of
high pressure over the eastern Gulf of Mexico steers a plume of
moisture into sern TX and swrn LA. Chances for showers will increase
slightly from southwest to northeast, arriving at TX counties first
and then spreading over southwestern parishes. Fcst rainfall totals
aren't too exciting as the moisture plume battles with dry air aloft
left over from a dry frontal passage on Monday.

This area of moisture will play a larger role with the frontal
passage expected on Wednesday. A deep sfc low will take shape east
of the Rocky Mountains late Tuesday, deepening and swiftly sliding
east on Wednesday. As the front approaches the area, winds from the
southeast will increase, further enhancing flow off the Gulf and
allowing deeper moisture to spread over central Louisiana.
Prefrontal rain and thunderstorms are expected overnight Tuesday
into Wednesday, with the bulk of storms expected Wednesday
afternoon. By midnight going into Thursday, the front looks to be
sagging across the area, with most remaining rain chances found in
eastern parishes.

Over the Tuesday-Wednesday-early Thursday timeframe, the enhanced
moisture combined with frontal forcing could lend to area rainfall
totals up to 1 to 2 inches with some locally higher amounts possible.

Conditions improve throughout the day Thursday as the front exits to
the east. Any lingering rain chances should end through the morning,
and skies will clear with dry air pouring in behind the front. High
temperatures will be in the upper 70s on Thursday, low 70s Friday
and Saturday, along with a string of days with beautiful weather
closer to the seasonal norm.

11

AVIATION...
LIFR visibilities/ceilings due to dense fog will continue at
BPT/LCH/ARA through 13-14z, expected to burn off rapidly between
13-14z like yesterday. For LFT terminal, will be on the edge of
this area of dense fog, expect intermittent MVFR visibility
through 13z. AEX terminal still dominated by slightly drier air
with no significant visibility restrictions expected. Later this
morning into the afternoon hours, east southeast winds winds
around 10-12 kts expected across BPT/LCH/LFT/ARA with the front
washing out. Continued the VCSH for these terminals during the
afternoon hours.

DML

MARINE...
Onshore flow will continue through early next week. Winds and seas
will increase by Wednesday as a strong surface and upper level low
moves north of the region, bringing and increased chance of
showers and thunderstorms. Once the storm system exits the region,
a strong cold front will bring moderate offshore flow by Wednesday
night.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  67  87  68  89 /  10  20  20  10
LCH  72  85  72  88 /  10  40  10  10
LFT  71  87  72  90 /  10  40  10  20
BPT  72  86  72  89 /  10  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Oct 23, 4:22 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
422 AM CDT Sat Oct 23 2021

LAZ030-031-041>043-052>055-073-074-TXZ180-201-215-216-259>262-240930-
Beauregard-Allen-Calcasieu-Jefferson Davis-Acadia-Vermilion-Iberia-
St. Mary-Lower St. Martin-West Cameron-East Cameron-Tyler-Hardin-
Jefferson-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
422 AM CDT Sat Oct 23 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for south central Louisiana,
southwest Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Areas of dense fog will continue through daybreak, creating hazardous
traveling conditions. The fog is expected to dissipate rapidly shortly
after daybreak as east southeast winds increase across the region
later this morning.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front is expected to move through the region Wednesday
into Thursday next week. A strong storm or two may be possible with
this, though widespread severe weather is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>029-032-033-044-045-240930-
Vernon-Rapides-Avoyelles-Evangeline-St. Landry-Lafayette-
Upper St. Martin-
422 AM CDT Sat Oct 23 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana and west central Louisiana.

.DAY ONE...Today and tonight.

Patchy to areas of fog will continue. The fog is expected to
dissipate rapidly shortly after daybreak as east southeast winds
increase across the region later this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front is expected to move through the region Wednesday
into Thursday next week. A strong storm or two may be possible with
this, though widespread severe weather is not currently anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-240930-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
422 AM CDT Sat Oct 23 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Patchy fog over the inland lakes and bays will rapidly dissipate by
daybreak.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong cold front is expected to move through the region Wednesday
into Thursday next week. Thunderstorms are expected to accompany the
front, and some may be capable of locally gustier winds and higher
seas as well as cloud to water lightning. Moderate offshore flow
will develop following the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 3:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
333 PM CDT Sat Oct 23 2021

TXZ180-259-232100-
Northern Jasper TX-Tyler TX-
333 PM CDT Sat Oct 23 2021

...A strong thunderstorm will impact portions of northwestern Tyler
County through 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colmesneil and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
      3105 9449 3103 9448 3103 9447 3104 9444
      3107 9428 3083 9442 3085 9456 3105 9458
TIME...MOT...LOC 2033Z 196DEG 8KT 3090 9448

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:38 AM CDTDense Fog AdvisoryLCHAllen, Beauregard, Cameron, Evangeline, Lafayette, Saint Landry and 1 more6 hr
Oct 23, 8:42 AM CDTRiver Flood WarningLCHCalcasieu4 days

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.